Oklahoma, 2019Flooding in Oklahoma, October 6 to 8, 2019
October 6 to 8, 2019 · NWS TSA · 4 events in 3 counties and zones
Several rounds of showers and thunderstorms moved across northeastern Oklahoma and northwestern Arkansas from the early morning hours of October 5th into the afternoon hours of the 6th, as a cold front slowly moved through the area. A large portion of northeastern Oklahoma and northwest Arkansas received between five and eight inches of rain during this event, with some areas of northwestern…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of showers and thunderstorms moved across northeastern Oklahoma and northwestern Arkansas from the early morning hours of October 5th into the afternoon hours of the 6th, as a cold front slowly moved through the area. A large portion of northeastern Oklahoma and northwest Arkansas received between five and eight inches of rain during this event, with some areas of northwestern Arkansas recording as much as thirteen inches of rain. This excessive rain fell over the headwaters of the Illinois River, resulting in major flooding along the entire Illinois River upstream of Lake Tenkiller. This rain also fell in the Flint Creek basin, with moderate flooding occurring along Flint Creek near Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Oct 6, 11:01 AM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Oct 6, 11:01 AM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1201 PM CDT Sun Oct 6 2019
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Nearly stationary frontal boundary situated across SE OK through
NW AR will continue to focus convection currently impacting the NW
AR sites, and later this afternoon for KMLC and KFSM. MVFR cigs
across the NE OK and NW AR sites will improve to VFR late
afternoon or early evening, however as skies clear fog potential
will increase overnight at the NW AR sites. Otherwise, VFR
elements to prevail across the NE OK and NW sites for the
remainder of the period. Front to clear KFSM and KMLC by early
evening, and TSRA impacts at those sites will also diminish in
00z-02z time frame. VFR elements to prevail at those sites for the
remainder of the period.
&&
.PREV DISCUSSION... /Issued 959 AM CDT Sun Oct 6 2019/
..UPDATE...
DISCUSSION...
Except for the more widespread area of heavy rainfall moving over
the already soaked portions of Benton and Washington counties in
northwest Arkansas, additional activity that has redeveloped to
the west in northeast Oklahoma is, as expected, more scattered and
less electrified. This trend should spread into far northwest
Arkansas through the rest of the morning, providing a brief
periodic respite for this morning's flooded areas. Still expect a
transition in the heavier rainfall and main thunderstorm
potential into southeast Oklahoma and west central Arkansas around
mid afternoon, with some isolated severe potential much like
yesterday's activity near the front. Earlier update increased the
temporal resolution of today's shower and thunderstorm chances,
delaying the highest POPs along the front until the 4-7pm time
frame. Expect additional updates through the morning as the
ongoing activity clears portions of the area.
PREV DISCUSSION... /Issued 611 AM CDT Sun Oct 6 2019/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Showers and embedded thunderstorms will continue along/north of
US 412 for a few more hours, with an overall southward shift
through the morning. MVFR to IFR conditions likely to accompany
storms. Additional showers and storms will develop through the
afternoon as a cold front presently near I-40 begins to surge
south, with most favored area for storms trending into SE OK.
Period of gusty north winds this afternoon and evening with winds
decreasing and flight conditions improving.
PREV DISCUSSION... /Issued 257 AM CDT Sun Oct 6 2019/
DISCUSSION...
Clusters of storms are currently ongoing across northeast OK into
northwest AR, along/north of an elevated front within a zone of
rather impressive isentropic lift. Pockets of heavy rain can be
expected into the morning hours, and a few of the stronger storms
may produce some small hail. The better chances for storms will
shift farther south this afternoon as the cold front surges
southeast. Expect a large range in temperatures today, with highs
holding in the 60s across northeast OK to readings pushing 90 near
the Red River.
Partial clearing will allow temperatures to fall into the 40s
across much of the area by Monday morning, with some upper 30s
possible in northwest AR Tuesday morning as the surface high
settles over the region.
ECMWF/GFS remain in reasonable agreement bringing a strong cold
front through the area Thursday night into Friday (with the GFS
being just a bit faster). Shower and thunderstorm chances will be
on the increase during this period, with a good shot of colder air
Friday and into the weekend. Expect some lows in the 30s by
Saturday morning, especially in the valleys areas of northwest AR.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
AVIATION.....23
Hazardous weather outlook, Oct 6, 11:56 AM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1256 PM CDT Sun Oct 6 2019
ARZ001-002-010-011-019-020-029-OKZ049-053>076-071015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1256 PM CDT Sun Oct 6 2019
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Southeast Oklahoma and West Central Arkansas.
ONSET...Mid Afternoon.
FLASH FLOOD.
RISK...Significant.
AREA...Far Northwest Arkansas.
ONSET...Ongoing.
HEAVY RAIN.
RISK...Limited.
AREA...South and east of Interstate 44.
ONSET...Ongoing.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Eastern Oklahoma.
ONSET...Mid to Late Afternoon.
DISCUSSION...
Widespread and significant flash flooding is ongoing across parts
of far northwest Arkansas due to earlier heavy rainfall. Periods
of heavy rainfall will continue across this same area through mid
afternoon, which will worsen the ongoing flooding. Overall,
rainfall rates are lower than with earlier activity and this trend
should continue into mid to late afternoon.
Farther south, additional thunderstorms are expected to develop
along a now-stationary front that will begin to move southward
again this afternoon. A few of these storms may be severe, with
winds to 65 mph and hail to the size of half dollars possible.
Locally heavy rainfall may also occur with these storms. Much of
this activity will shift south of the area by early Monday
morning.
In addition to the thunderstorm and flash flooding threats, north
to northeasterly winds will increase during the mid to late
afternoon hours as the front moves southward. Gusts near 25 mph
will be possible through the evening across parts of eastern
Oklahoma.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY AND TUESDAY...No Hazards.
WEDNESDAY...Thunderstorm Potential.
THURSDAY...Thunderstorm Potential...High Wind Potential...
Heavy Rain Potential.
FRIDAY...Thunderstorm Potential...High Wind Potential.
SATURDAY...No Hazards.
EXTENDED DISCUSSION...
Quiet weather with seasonable temperatures is expected early in
the week. Another strong cold front will lead to the next chance
of thunderstorms and heavy rainfall by the latter half of next
week.
weather.gov/tulsa contains additional information.In the hours before
Local storm report, Oct 6, 10:49 AM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1149 AM CDT SUN OCT 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 AM FLASH FLOOD CAVE SPRINGS 36.26N 94.23W
10/06/2019 BENTON AR COUNTY OFFICIAL
BROADCAST MEDIA RELAYED INFORMATION FROM BENTON COUNTY
OFFICIALS. THREE PEOPLE RESCUED FROM FLOOD WATERS IN CAVE
SPRINGS.
1146 AM FLASH FLOOD HIGHFILL 36.26N 94.36W
10/06/2019 BENTON AR COUNTY OFFICIAL
BROADCAST MEDIA RELAYED INFORMATION FROM BENTON COUNTY
OFFICIALS. ONE PERSON RESCUED FROM FLOOD WATERS ON
HIGHWAY 12.
&&
KAHLocal storm report, Oct 6, 12:20 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
120 PM CDT SUN OCT 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 AM FLASH FLOOD SPRINGDALE 36.19N 94.13W
10/06/2019 WASHINGTON AR DEPT OF HIGHWAYS
WESTBOUND LANE OF HIGHWAY 412, BETWEEN S POWELL ST AND
HIGHWAY 265 IS CLOSED.
&&
JDSLocal storm report, Oct 6, 12:22 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
122 PM CDT SUN OCT 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 AM FLASH FLOOD FAYETTEVILLE 36.06N 94.16W
10/06/2019 WASHINGTON AR DEPT OF HIGHWAYS
BOTH LANES OF HIGHWAY 112 BETWEEN W VAN ASCHE DRIVE AND
HIGHWAY 49 ARE CLOSED DUE TO FLOODING.
&&
JDSLocal storm report, Oct 6, 12:27 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
127 PM CDT SUN OCT 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM FLASH FLOOD GENTRY 36.27N 94.48W
10/06/2019 BENTON AR PUBLIC
ROADWAY FLOODED AT HIGHWAY 59 AND DAWN HILL ROAD EAST IN
GENTRY. SOCIAL MEDIA REPORT.
&&
JDSLocal storm report, Oct 6, 12:30 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
130 PM CDT SUN OCT 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM FLASH FLOOD CAVE SPRINGS 36.26N 94.23W
10/06/2019 BENTON AR BROADCAST MEDIA
VIDEO OF WATER RUSHING INTO BASEMENT OF A HOME IN CAVE
SPRINGS. SOCIAL MEDIA REPORT.
&&
JDSSpecial weather statement, Oct 6, 1:21 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Tulsa OK
221 PM CDT Sun Oct 6 2019
OKZ072-074-076-062000-
Haskell OK-Sequoyah OK-Le Flore OK-
221 PM CDT Sun Oct 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HASKELL...SOUTH
CENTRAL SEQUOYAH AND NORTHWESTERN LE FLORE COUNTIES UNTIL 300 PM
CDT...
At 221 PM CDT, strong thunderstorms were located along a line
extending from 4 miles northwest of Keota to 2 miles west of Lequire.
Movement was east at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations in or near the path include...
Keota... Mccurtain...
Gans... Mc Curtain...
Lequire... Kanima...
Milton...
This includes Interstate 40 in Oklahoma between mile markers 313 and
316.
LAT...LON 3544 9460 3511 9487 3509 9521 3534 9500
TIME...MOT...LOC 1921Z 250DEG 23KT 3532 9496 3512 9515
Flood, Delaware
- When
- October 6, 2:00 PM CST to 8:00 PM CST
- Where
- Delaware County, 3.16 mi SW of Flint to 2.68 mi NW of Flint
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.164, -94.735
Flint Creek near Kansas rose above its flood stage of 11 feet at 3:00 pm CDT on October 6th. The river crested at 13.55 feet at 4:45 pm CDT on the 6th, resulting in moderate flooding. The river fell below flood stage at 9:00 pm CDT on the 6th.
Flood, Adair
- When
- October 6, 3:30 PM CST to October 7, 1:45 PM CST
- Where
- Adair County, 0.89 mi SE of Watts to 2.07 mi W of Watts
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.110, -94.560
The Illinois River near Watts rose above its flood stage of 13 feet at 4:30 pm CDT on October 6th. The river crested at 24.11 feet at 9:30 pm CDT on the 6th, resulting in major flooding. Very severe flooding occurred from the Arkansas border to Fidler's Bend. Permanent buildings and cabins were flooded to a depth of several feet. Monetary damage from this flood is unknown. The river fell below flood stage at 2:45 pm CDT on the 7th.
Flood, Adair
- When
- October 6, 6:45 PM CST to October 7, 8:30 PM CST
- Where
- Adair County, 1.31 mi WNW of Chewey to 1.78 mi ENE of Chewey
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.110, -94.790
The Illinois River near Chewey rose above its flood stage of 12 feet at 7:45 pm CDT on October 6th. The river crested at 21.96 feet 5:45 am CDT on the 7th, resulting in major flooding. The crest was the fifth highest crest ever recorded at this site. Very severe flooding occurred from near Fidler's Bent to near Hanging Rock, with numerous cabins flooded in permanent campgrounds, and portions of Chewey Road were inundated east of Chewey Bridge. Monetary damage from this flood is unknown. The river fell below flood stage at 9:30 pm CDT on the 7th.
Flood, Cherokee
- When
- October 7, 3:15 AM CST to October 8, 10:00 AM CST
- Where
- Cherokee County, Tahlequah to 1.32 mi SSE of Moodys
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.920, -94.970
The Illinois River near Tahlequah rose above its flood stage of 11 feet at 4:15 am CDT on October 7th. The river crested at 21.10 feet at 7:30 pm CDT on the 7th, resulting in major flooding. Severe flooding occurred from near Hanging Rock to near Tahlequah where cabins and parks were severely flooded and portions of Highway 10 were impassable. Cars and farm equipment were inundated by flood water, and farm animals were stranded. Monetary damage from this flood is unknown. The river fell below flood stage at 11:00 am CDT on the 8th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Indiana, October 6, 20191 injured · $750,000 · 1 event
- Debris Flow in Alaska, October 6, 2019$637,000 · 1 event
- Flash Flooding in Arkansas, October 6, 2019$85,000 · 18 events
- Flash Flood in Kentucky, October 6, 2019$35,000 · 1 event
- Damaging Wind and Lightning Strike in Mississippi, October 6, 2019$25,000 · 50 kt wind · 2 events
- Frost and Freeze in Colorado, October 6 to 7, 20195 events
- Damaging Winds in Texas, October 6, 2019$1,000 · 54 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, October 6, 20191 in hail · 3 events
- Flooding in Wisconsin, October 6 to 27, 2019$7,000 · 3 events
- Hail in Tennessee, October 6 to 7, 20191 in hail · 2 events
- Marine High Wind in Lake Superior, October 6, 201952 kt wind · 1 event
- Strong Wind in California, October 6, 2019$2,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 857221, 862737, 862749, 862758.